To summarise and review the best available evidence on the poorer outcome of adverse drug reactions (ADRs) induced by oral dexamethasone in adolescents with Acute Lymphoblastic Leukaemia (ALL) than in children with ALL.
Five databases for published literature were searched for the period 1990 to 2009. Additionally, the reference lists of all retrieved articles were further searched for additional references. Assessment for methodological quality was undertaken using a critical appraisal tool from JBI-SUMARI. Following the critical appraisal, data extraction was carried out using the data extraction tool from JBI-MAStaRI. Specific details about the study, design, data collection methods, participants, stage of therapy, type of adverse drug reaction, location of evidence and findings were then described and compiled into a table. Data synthesis was presented in a narrative format as the methodologically heterogeneous nature of the quantitative studies made it not appropriate to perform meta-analysis.
Eleven included studies, mostly descriptive, formed the basis of this systematic review. The ADRs induced by oral dexamethasone that have a poorer outlook in adolescents with ALL than in children with ALL are: transient hyperglycemia, infectious complications, thrombosis, thromboembolism and avascular necrosis. Adolescents were observed to have higher incidence and risk to these ADRs. In some included studies, adolescence age was found to be a predictor of the ADRs.
The results indicated that adolescents experience more severe ADRs induced by oral dexamethasone during ALL treatment than children. This phenomenon may be explained by the age-related variability in pharmacokinetics characteristics of dexamethasone between the adolescents and younger children as well as the impact of pubertal changes that occur in adolescents. The outcome of the ADRs however, may be inevitably affected by the presence of confounders such as co-administered drugs as well.
Implication for practice
The findings call for more attention to be given to ALL patients who are diagnosed at an adolescent age, especially when dexamethasone is administered. This will alert the healthcare professionals to watch for the ADRs when administering the treatment. Healthcare professionals should also inform caregivers and patients so that they can be more aware of the ADRs.
Implication for research
Prospective studies involving a larger number of subjects should be carried out, with a focus on revising protocol's efficiency in monitoring dexamethasone-induced ADRs in ALL patients. Patient subgroups who are more vulnerable to such ADRs and often ignored in non-specific protocols should be identified and prophylactic interventions, such as early screening, proposed